South Carolina, 2005

Rip Current in South Carolina, June 26, 2005

June 26, 2005 · NWS ILM · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 26, 1:36 PM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 1:36 PM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
ISSUED BY NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
236 PM EDT SUN JUN 26 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
THE FOCUS FOR CONVECTION THIS AFTERNOON HAS TURNED OUT TO BE A
TROUGH/CONVERGENCE LINE EXTENDING SOUTH FROM THE LOW MOVING OFF THE
NORTHERN OUTER BANKS. THIS BOUNDARY MERGED WITH THE SEABREEZE WEST
OF WILMINGTON TO JUST SOUTH OF FLORENCE AND HAS LAID DOWN A SWATH OF
LOCALLY HEAVY RAINFALL ACROSS PORTIONS OF WILLIAMSBURG...FLORENCE
AND MARION COUNTIES. OTHERWISE CONVECTION HAS REMAINED IN THE WIDELY
SCATTERED CATEGORY FOR MUCH OF THE AREA. WITH THE LOSS OF DAYTIME
HEATING AND AS THE TROUGH DRIFTS OUT OF THE FORECAST AREA...THE
IMPETUS FOR CONVECTION SHOULD END.

WITH LIGHT SURFACE WINDS AND PLENTY OF LOW LEVEL MOISTURE REMAINING
UNDERNEATH CLEAR AND DRY MID AND UPPER LEVELS...LOW CLOUDS AND FOG
SHOULD DEVELOP TONIGHT. DEVELOPMENT WILL BE ENHANCED IN AREAS WHICH
HAVE RECEIVED SIGNIFICANT RAINFALL TODAY. STILL TOO EARLY TO TELL
WHICH MODE (LOW CLOUDS VS. DENSE FOG) WILL BE FAVORED.

MONDAY AND TUESDAY WILL SEE LESS WIDESPREAD CONVECTION AS THE DAILY
SEABREEZE WILL BE THE ONLY BOUNDARY WORKING ON A SLIGHTLY MORE
CAPPED AIRMASS. SURFACE DEWPOINTS WILL REMAIN VERY HIGH HOWEVER...
CONTINUING SIGNIFICANT THERMODYNAMIC INSTABILITY THROUGH THE PERIOD.
PREVIOUS TREND OF MAINLY DIURNAL 30-40 POPS LOOKS GOOD. TEMPERATURES
LOOK A DEGREE OR TWO COOLER THAN PREVIOUS FORECASTS DUE TO INCREASED
PREVALENCE OF DAYTIME CUMULUS GIVEN FORECAST SOUNDINGS FROM BOTH THE
NAM AND GFS.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
SOUTHERLY FLOW BENDS AROUND MORE SW BY THURSDAY WITH TEMPERATURES
RISING A FEW DEGREES...BACK INTO THE LOWER 90S INLAND. CHANCES FOR
DIURNAL CONVECTION WILL CONTINUE THROUGH THE PERIOD. LATEST
CONSENSUS THINKING ON THE POTENTIAL FOR A FRONTAL PASSAGE THIS
WEEKEND INDICATE THE BOUNDARY SHOULD STALL JUST TO OUR NORTH
SATURDAY...KEEPING US IN THE HEAT AND HUMIDITY THROUGH THE PERIOD.

&&

.MARINE...
AXIS OF TROF APPEARS TO HAVE MOVED INLAND BASED ON LATEST MSAS
SURFACE ANALYSIS...RETURNS ON KLTX 88D...AND WIND DIRECTION/PRESSURE
REPORTS FROM COASTAL METARS. ALTHOUGH WINDS HAVE DIMINISHED RESIDUAL
SWELLS STILL EXIST. KEEPING SCA IN EFFECT THROUGH THIS EVENING WHICH
WILL REQUIRE USE OF PRE-FIRST PERIOD.

BERMUDA HIGH WILL START TO BUILD INTO THE REGION OVERNIGHT AND
REMAIN IN CONTROL THROUGH THE FORECAST PERIOD RESULTING IN LIGHT
SOUTHERLY FLOW OVER THE WATERS. WIND SPEEDS WILL GENERALLY BE 10 KT
OR LESS THROUGH THURSDAY WITH SEAS FALLING TO 2 TO 4 FT. FRIDAY
GRADIENT BEGINS TO TIGHTEN SOMEWHAT WITH WINDS AND SEAS INCREASING
SLIGHTLY. NORTHERN WATERS MAY SEE MARGINAL SCA CONDITIONS.

&&

.AVIATION...
SCATTERED CONVECTION WILL OCCUR...BOTH WITH THE SEA BREEZE AND JUST
AIR MASS ACTIVITY WITH LEFTOVER BOUNDARIES FROM YESTERDAYS STORMS.
MOST OF THE ACTIVITY SHOULD DIE OUT BEFORE 23Z. LIGHT SOUTHEAST FLOW
AND GOOD LOW LEVEL MOISTURE WILL BRING FOG INTO THE PICTURE FOR THE
EARLY MORNING AGAIN. COULD GET IFR STRATUS WITH COASTAL TERMINALS.
ETA HAS IFR CEILINGS FOR ALL TERMINALS SO FLO MAY NEED ADJUSTING ON
NEXT SET OF TAFS. MONDAY WILL SEE ONLY ISOLATED CONVECTION BY
MIDDAY/AFTERNOON WITH CONTINUED SOUTHEAST FLOW.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY SURF CITY TO S SANTEE RIVER UNTIL 8 PM
THIS EVENING.

SHORT TERM & LONG TERM...TRA
AVIATION...HDL @ ILM
MARINE...03
Hazardous weather outlook, Jun 26, 4:21 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
521 AM EDT SUN JUN 26 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-271000-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
521 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA AND THE ADJACENT COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

...HIGH RISK OF RIP CURRENTS TODAY FOR EAST FACING BEACHES FROM SURF
CITY TO EAST BALD HEAD ISLAND...

PARTICULARLY STRONG AND DANGEROUS RIP CURRENTS TODAY FOR THE EAST
FACING BEACHES OF SOUTHEAST NORTH CAROLINA. SHOWERS AND
THUNDERSTORMS WILL BRING ADDITIONAL RAINFALL OF 1/4 TO 1/2 OF AN
INCH WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RJD

In the hours before

Special weather statement, Jun 26, 5:36 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
636 PM EDT SUN JUN 26 2005

NCZ097-270030-
PENDER-
636 PM EDT SUN JUN 26 2005

...TEXT...

THUNDERSTORMS AFFECTING PENDER COUNTY ARE MOSTLY STATIONARY WITH A
SLIGHT DRIFT TO THE NORTHWEST.  VERY HEAVY RAIN WILL AFFECT THE AREA
FROM LYON SWAMP CANAL ACROSS BURGAW TO SHAKEN CREEK. EVERYWHERE NORTH
OF THIS LINE MAY HAVE UP TO ANOTHER 2 INCHES OF RAIN FROM THESE
THUNDERSTORMS.

PONDING OF WATER ON ROADWAYS IS POSSIBLE AND DRIVERS SHOULD EXERCISE
EXTRA CAUTION IN THE AREA OF THESE STORMS.

49

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Horry

When
June 26, 6:20 PM EST
Where
Horry County, Myrtle Beach
Deaths
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
33.905, -78.976 (the zone’s center; the record gives no point)

Strong rip currents took the lives of two people at Myrtle Beach State Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Horry2005-06-2633In WaterDirect
Rip Current, Horry2005-06-2630In WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455513.